Alert archive / New York / Special Weather Statements in 2017
Special Weather Statement, NWS Buffalo, NY
NWS Buffalo, NY issued this special weather statement at Jun 4, 2017, 9:55 PM EDT for Genesee County, New York. It was in force for 65 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 4, 2017, 9:55 PM EDT (01:55 UTC)
- Expired
- Jun 4, 2017, 11:00 PM EDT
- In force
- 65 min
- Issued by
- NWS Buffalo, NY
County Genesee County, NY
The radar
The Buffalo radar (KBUF), 68 km from the middle of the area, began a volume at 01:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Buffalo Intl Airport, NY (KBUF), launched 00:00Z, 1.9 hours before the alert went out and 65 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 143 J/kg
- Mixed-layer CIN
- -60 J/kg
- Mixed-layer LCL
- 1276 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 163 m²/s²
- 0-3 km storm-relative helicity
- 155 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
093 WWUS81 KBUF 050155 SPSBUF Special Weather Statement National Weather Service Buffalo NY 955 PM EDT SUN JUN 4 2017 NYZ003-011>013-050300- Livingston-Wyoming-Genesee-Monroe- 955 PM EDT SUN JUN 4 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WYOMING... NORTHWESTERN LIVINGSTON...SOUTHERN MONROE AND GENESEE COUNTIES... At 954 PM EDT, radar indicated a broken line of strong thunderstorms located from near Oakfield to Bennington. Movement was east at 25 mph. Winds in excess of 35 mph and pea size hail are possible with these storms. Locations impacted include... Rochester, Chili, Batavia, Geneseo, East Rochester, Fairport, Brighton, Darien Lakes State Park, Letchworth State Park and Henrietta. This includes the following highways... Interstate 390 between exits 7 and 12. Interstate 90 between exits 48 and 46. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Buffalo. LAT...LON 4311 7743 4269 7787 4279 7847 4313 7831 TIME...MOT...LOC 0154Z 266DEG 22KT 4309 7823 4282 7840 $$ RSH
What forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Buffalo, NY wrote its last area forecast discussion before this special weather statement went out at Jun 4, 8:10 PM EDT, 1 hour 45 minutes earlier.
Area forecast discussion, Jun 4, 8:10 PM EDT, 1 hour 45 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
810 PM EDT Sun Jun 4 2017
.SYNOPSIS...
Low pressure will move very slowly across the region through the
first half of the week with occasional showers and a few scattered
thunderstorms through Wednesday. High pressure will bring a return
to drier weather by the end of the week. Temperatures will remain
cool through midweek before a warming trend arrives late in the
week.
&&
.NEAR TERM /THROUGH MONDAY/...
As of 750 pm...regional radars show scattered showers and a few
isolated thunderstorms across our region. While the bulk of this
activity is pressing southeastward across central/eastern portions
of Lake Ontario and the uppermost Saint Lawrence Valley...a few
isolated to scattered storms also continue to push southeastward
across central and eastern portions of the Lake Erie basin. While
the most impressive of these are found over central Lake Erie and
should steadily weaken while staying largely to our south and west...
another weakening isolated storm has managed to survive just long
enough to produce a little lightning and thunder over central/
southern Erie county as of this writing. This said...this weak
storm should continue to steadily fall apart as it pushes further
inland this evening.
Overnight, the upstream mid level trough will slowly approach the
region with weak large scale ascent, and weak low level convergence
from the stalled frontal zone. This will likely produce a few widely
scattered showers with little organization overnight. Model point
soundings continue to suggest abundant low level moisture beneath an
expanding low level inversion late tonight and Monday morning. This
will promote low stratus and patchy fog late tonight and Monday
morning. The fog will be most prevalent across the higher terrain
where stratus intersects the hills, and also along the south shore
of Lake Ontario from Rochester west to Niagara County with light NE
winds and moist air crossing the cool lake waters.
The fog and low stratus will dissipate by late morning Monday.
Widely scattered, disorganized showers will continue Monday morning.
Showers will become more widespread Monday afternoon from the western
Finger Lakes to the eastern Lake Ontario region where some diurnal
instability will develop, and large scale forcing increases ahead of
the digging mid level trough. A few thunderstorms with locally heavy
downpours are also possible in this area. Elsewhere, expect showers
to remain relatively scattered and disorganized from the Lake Erie
shore and Niagara Frontier to Rochester due to a mid level dry slot,
aided by WSW flow off Lake Erie.
Expect highs to generally range from the upper 60s to around 70 on
Monday.
&&
.SHORT TERM /MONDAY NIGHT THROUGH WEDNESDAY NIGHT/...
An upper-level low will spin south across the forecast area
Monday night into Tuesday before stalling over northern PA
through Thursday (this has been a slower trend than previous
model runs). The result will be showery conditions across the
area mainly Tuesday as the low pivots across the region with the
best dynamics and instability aloft. Some thunderstorms are
locally heavy rain are possible Tuesday as the low slides south
across the region. Northeasterly winds will also increase across
Lake Ontario Tuesday afternoon and evening as the low moves
south of the lake. Northeast winds to around 20 knots over the
lake will push the already high lake waters toward Niagara,
Orleans and Monroe counties while building wave action, which
will further enhanced coastal erosion. While still some
uncertainty on the exact wind direction and timing, confidence
is high enough to hoist a lakeshore flood watch for Tuesday
afternoon through Wednesday morning.
As the upper-level low stalls over northern PA from Tuesday night
through Thursday, the overall dynamics become less impressive and
thus there will remain just a chance of showers through mid-week;
however, most of the time Wednesday and Thursday should feature
plenty of dry time. As a result of the low being stalled nearly
overhead, temperatures will remain below normal. Temperatures will
be coolest on Tuesday, with highs around 60. However as the low
remains stationary and some airmass modification occurs, Wednesday
into Thursday will show a warming trend with temperatures back into
the upper 60s by Thursday.
&&
.LONG TERM /THURSDAY THROUGH SUNDAY/...
A change to summer weather is on the way!
The highlight of this period will be a pattern change that will
feature the development of a sub tropical ridge over the eastern
portion of the country. Unlike the anomalously persistent trough
that has been anchored over the Great Lakes region for the past
month...the ridge will pump summery conditions across our region
that will include a prolonged period of above normal temperatures.
The origins for this long overdue change can be seen on hemispheric
WV imagery this evening. A well defined closed low just south of the
Aleutians will direct several robust shortwaves into the Pacific
Northwest during the next couple days...battering and eventually
dislodging a ridge that has been in place over that region for
several weeks. Meanwhile...a nearly stationary closed low over
Pennsylvania will weaken and 'lift out' across New England. Once
this mid level block is removed...the weakened ridge will push east
across the plains and take up residence over the eastern third of
the country where it will amplify into a fairly strong Bermuda high
(ie. sub tropical ridge).
Once established...the ECMWF ensembles and at least half of the GEFS
members suggest that the newly formed upstream trough will remain in
place around 115 deg W longitude...which would also keep the sub
tropical ridge in place over the eastern states. This would result
in several days of H85 temps in the mid teens...which would easily
support widespread afternoon temps in the 80s as early as Sunday and
likely lasting through the middle of the week (roughly June 14).
This solution is supported by the 6 to 10...and 8 to 14 day temp
forecast from the Climate Prediction Center which is strongly
favoring above normal temperatures over the eastern half of the
country...and particularly across the Lower Great Lakes and Mid
Atlantic region.
The only chance for rainfall during this period will be Friday
afternoon into Saturday when a slow moving shortwave will cross the
Lower Great Lakes. Otherwise...dry weather will prevail with day to
day warming.
&&
.AVIATION /00Z MONDAY THROUGH FRIDAY/...
Tonight scattered showers (with a few isolated thunderstorms early)
will continue with little in the way of organization. CIGS/VSBY will
be mainly VFR through the evening. Overnight into Monday morning low
level moisture will accumulate beneath a steepening frontal inversion.
This will allow a low stratus deck to expand after 06Z Monday and peak
in the 09Z-12Z timeframe with IFR/LIFR CIGS becoming widespread. Patchy
fog will also develop and force VSBY to IFR/LIFR in some locations. Fog
will be most prevalent across higher terrain where the stratus intersects
the hills, and also along the south shore of Lake Ontario with moist air
flowing across the cool lake waters.
Widespread LIFR/IFR conditions in fog and low stratus will then persist
through mid Monday morning...before generally improving back to MVFR/low
VFR through the balance of the day. Scattered showers will also continue...
with these becoming more widespread Monday afternoon from far interior
portions of the Southern Tier northeastward across the Finger Lakes to
the eastern Lake Ontario region...where a few scattered thunderstorms
will also become possible with the development of some diurnally-driven
instability.
Outlook...
Tuesday and Wednesday...Areas of MVFR with showers likely.
Thursday...VFR/MVFR with a chance of showers.
Friday...Mainly VFR.
&&
.MARINE...
An area of low pressure over the central Great Lakes tonight will
slowly cross NY/PA Monday and Monday night. Given the proximity of
the low, winds will remain less than 15 knots through Monday night
with weak wave action.
Tuesday and Tuesday night this area of low pressure will move to New
England, with secondary cyclogenesis off the east coast. As the low
moves away, there may be a period of stronger northeast winds,
likely bringing a period of Small Craft Advisory conditions to the
south shore of Lake Ontario west of Irondequoit Bay.
&&
.TIDES/COASTAL FLOODING...
Model guidance has come into better agreement today with respect
to wind direction and timing for Tuesday through early
Wednesday. Low pressure will meander slowly east near the NY/PA
border, with secondary cyclogenesis off the east coast. This
will produce moderate to strong northeast winds on Lake Ontario
Tuesday afternoon through Wednesday morning, with increasing
wave action forcing increased shoreline erosion and flooding.
The greatest impact will be in the numerous bays and inlets
along the south shore of the lake from Rochester westward. With
this in mind, we have issued a Lakeshore Flood Watch for
Niagara, Orleans, and Monroe counties.
&&
.EQUIPMENT...
The WSR-88D Doppler Radar at Buffalo will be out of service for
upgrades starting Monday June 5 and lasting for about 4 days
through Thursday June 8.
The signal processor is being replaced as part of a national
effort to extend the service life of the Doppler Radar network.
This is the first of four major upgrades planned over the next 5
years to replace and refurbish major components of the WSR-88D
network across the country to extend their service life into the
2030's.
&&
.BUF WATCHES/WARNINGS/ADVISORIES...
NY...Lakeshore Flood Watch from Tuesday afternoon through Wednesday
morning for NYZ001>003.
MARINE...None.
&&
SYNOPSIS...HITCHCOCK
NEAR TERM...HITCHCOCK/JJR
SHORT TERM...CHURCH
LONG TERM...RSH
AVIATION...HITCHCOCK/JJR
MARINE...HITCHCOCK
TIDES/COASTAL FLOODING...HITCHCOCK
EQUIPMENT...HITCHCOCKHazardous weather outlook, Jun 4, 1:20 PM EDT, 8 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Buffalo NY 120 PM EDT Sun Jun 4 2017 NYZ004>008-010>014-019>021-085-051730- Wayne-Northern Cayuga-Oswego-Jefferson-Lewis-Northern Erie-Genesee- Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany- Southern Erie- 120 PM EDT Sun Jun 4 2017 This Hazardous Weather Outlook is for portions of western and north central New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf NYZ001>003-051730- Niagara-Orleans-Monroe- 120 PM EDT Sun Jun 4 2017 ...LAKESHORE FLOOD WATCH IN EFFECT FROM TUESDAY AFTERNOON THROUGH WEDNESDAY MORNING... This Hazardous Weather Outlook is for portions of western New York. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Lakeshore Flood Watch. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-051730- Upper Niagara River and Buffalo Harbor- Lake Erie nearshore waters from Ripley to Dunkirk- Lake Erie nearshore waters from Dunkirk to Buffalo- Lower Niagara River- Lake Ontario nearshore waters from the Niagara River to Hamlin Beach- Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay- Lake Ontario nearshore waters from Sodus Bay to Mexico Bay- Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence River- Lake Ontario open waters from the Niagara River to Hamlin Beach- Lake Ontario open waters from Hamlin Beach to Sodus Bay- Lake Ontario open waters from Sodus Bay to Mexico Bay- Lake Ontario open waters from Mexico Bay to the Saint Lawrence River- Saint Lawrence River from Cape Vincent to Ogdensburg- Saint Lawrence River from Ogdensburg to Saint Regis- 120 PM EDT Sun Jun 4 2017 This Hazardous Weather Outlook is for the New York waters of Lake Erie, Lake Ontario, and the Saint Lawrence River. .DAY ONE...This Afternoon and Tonight. The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday through Saturday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. This product, along with other watches, warnings, advisories, and statements issued by the National Weather Service office in Buffalo can be found on the internet at http://www.weather.gov/buf HITCHCOCK
In the hours before
Special weather statement, Jun 4, 8:34 PM EDT, 1 hour 21 minutes before
Special Weather Statement National Weather Service Buffalo NY 834 PM EDT SUN JUN 4 2017 NYZ012-020-021-085-050115- Cattaraugus-Allegany-Southern Erie-Wyoming- 834 PM EDT SUN JUN 4 2017 ...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WYOMING... NORTHEASTERN CATTARAUGUS...SOUTHEASTERN ERIE AND NORTHWESTERN ALLEGANY COUNTIES... At 834 PM EDT, a strong thunderstorm was located near Chaffee, or 10 miles southeast of East Aurora, moving southeast at 20 mph. Winds in excess of 30 mph and pea size hail are possible with this storm. Locations impacted include... Arcade, Chaffee, Yorkshire, Holland, Sardinia, Eagle, Delevan, Farmersville Station, Java Center and Bliss. Torrential rainfall is also occurring with this storm, and may cause localized flooding. Do not drive your vehicle through flooded roadways. Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. LAT...LON 4260 7869 4272 7853 4259 7813 4238 7839 TIME...MOT...LOC 0034Z 296DEG 17KT 4263 7853 Reynolds
Special weather statement, Jun 4, 9:55 PM EDT, 0 minutes before
Special Weather Statement National Weather Service Buffalo NY 955 PM EDT SUN JUN 4 2017 NYZ003-011>013-050300- Livingston-Wyoming-Genesee-Monroe- 955 PM EDT SUN JUN 4 2017 ...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHERN WYOMING... NORTHWESTERN LIVINGSTON...SOUTHERN MONROE AND GENESEE COUNTIES... At 954 PM EDT, radar indicated a broken line of strong thunderstorms located from near Oakfield to Bennington. Movement was east at 25 mph. Winds in excess of 35 mph and pea size hail are possible with these storms. Locations impacted include... Rochester, Chili, Batavia, Geneseo, East Rochester, Fairport, Brighton, Darien Lakes State Park, Letchworth State Park and Henrietta. This includes the following highways... Interstate 390 between exits 7 and 12. Interstate 90 between exits 48 and 46. To report severe weather, contact your nearest law enforcement agency. They can relay your report to the National Weather Service office in Buffalo. LAT...LON 4311 7743 4269 7787 4279 7847 4313 7831 TIME...MOT...LOC 0154Z 266DEG 22KT 4309 7823 4282 7840 RSH
The office that day
Everything else NWS Buffalo, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 8:34 PM EDT | Special Weather Statement | BUF | Wyoming | 41 min |
| Jun 4, 11:33 PM EDT | Special Weather Statement | BUF | Oswego | 27 min |
| Jun 5, 4:02 AM EDT | Lakeshore Flood Warning | BUF | Monroe, Niagara, Orleans | 48 hr |
| Jun 5, 4:09 AM EDT | Special Marine Warning | BUF | 66 min | |
| Jun 5, 4:28 AM EDT | Dense Fog Advisory | BUF | Erie, Niagara | 3 hr |
| Jun 5, 4:29 AM EDT | Small Craft Advisory | BUF | 47 hr | |
| Jun 5, 5:25 AM EDT | Special Marine Warning | BUF | 95 min | |
| Jun 5, 6:22 AM EDT | Special Weather Statement | BUF | Wayne | 53 min |
| Jun 5, 6:54 AM EDT | Special Weather Statement | BUF | Cayuga | 36 min |
| Jun 5, 7:32 AM EDT | Special Marine Warning | BUF | 58 min | |
| Jun 5, 8:00 AM EDT | Special Weather Statement | BUF | Niagara, Orleans | 45 min |
| Jun 5, 8:18 AM EDT | Special Marine Warning | BUF | 57 min | |
| Jun 5, 10:20 AM EDT | Special Weather Statement | BUF | Wayne | 40 min |
| Jun 5, 10:39 AM EDT | Special Weather Statement | BUF | Cayuga | 36 min |
| Jun 5, 2:01 PM EDT | Special Weather Statement | BUF | Monroe | 29 min |
| Jun 5, 2:26 PM EDT | Special Weather Statement | BUF | Allegany | 64 min |
| Jun 5, 2:43 PM EDT | Special Weather Statement | BUF | Wayne | 47 min |
| Jun 5, 3:17 PM EDT | Special Weather Statement | BUF | Ontario | 28 min |
| Jun 5, 7:47 PM EDT | Special Weather Statement | BUF | Lewis | 58 min |
Nearby
Special Weather Statements in New York, 2017Every special weather statement in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.